Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 490, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 4, 2008, 8:33 AM CDT for Cerro Gordo County, Franklin County, Iowa. It was in force for 42 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2008, 8:33 AM CDT (13:33 UTC)
- Expired
- Aug 4, 2008, 9:15 AM CDT
- In force
- 42 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Cerro Gordo County, IA, Franklin County, IA
The radar
The Des Moines radar (KDMX), 136 km from the middle of the area, began a volume at 13:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 8:47 AM CDT | HAIL 0.88 | Thornton, IA | |
| Aug 4, 8:50 AM CDT | HAIL 0.75 | 4 Wnw Sheffield, IA | |
| Aug 4, 9:07 AM CDT | HAIL 1 | 1 Nnw Dougherty, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 1.6 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 890 J/kg
- Mixed-layer CIN
- -221 J/kg
- Mixed-layer LCL
- 551 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 041333
SVRDMX
IAC033-069-041415-
/O.NEW.KDMX.SV.W.0490.080804T1333Z-080804T1415Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
833 AM CDT MON AUG 4 2008
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CERRO GORDO COUNTY IN NORTH CENTRAL IOWA...
NORTHERN FRANKLIN COUNTY IN NORTH CENTRAL IOWA...
* UNTIL 915 AM CDT.
* AT 830 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
MESERVEY...OR 26 MILES SOUTHWEST OF MASON CITY...AND MOVING EAST AT
53 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MESERVEY AND ALEXANDER BY 835 AM CDT...
THORNTON BY 840 AM CDT...
SWALEDALE BY 845 AM CDT...
SHEFFIELD BY 850 AM CDT...
ROCKWELL BY 855 AM CDT...
DOUGHERTY BY 900 AM CDT...
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 170 AND 187.
LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES. IN ADDITION...A LOT OF DANGEROUS LIGHTNING
IS OCCURRING WITH THIS STORM.
LAT...LON 4278 9303 4279 9349 4298 9350 4304 9350
4306 9303
TIME...MOT...LOC 1333Z 264DEG 46KT 4290 9352
$$
JUNGBLUTH4 follow-up statements
000
WWUS53 KDMX 041344
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
843 AM CDT MON AUG 4 2008
IAC033-069-041415-
/O.CON.KDMX.SV.W.0490.000000T0000Z-080804T1415Z/
CERRO GORDO IA-FRANKLIN IA-
843 AM CDT MON AUG 4 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CDT
FOR NORTHERN FRANKLIN AND SOUTHERN CERRO GORDO COUNTIES...
AT 842 AM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR
THORNTON...OR 19 MILES SOUTHWEST OF MASON CITY...MOVING EAST AT 42
MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
SWALEDALE BY 850 AM CDT...
SHEFFIELD BY 855 AM CDT...
ROCKWELL BY 900 AM CDT...
DOUGHERTY BY 910 AM CDT...
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 170 AND 187.
AT 838 AM...TRAINED WEATHER SPOTTERS REPORT NICKEL SIZE HAIL AND
STRONG WINDS ABOUT 1 MILE WEST OF MESERVEY.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4278 9303 4279 9349 4298 9350 4304 9350
4306 9303
TIME...MOT...LOC 1343Z 260DEG 36KT 4292 9339
$$
JUNGBLUTH000
WWUS53 KDMX 041359
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
858 AM CDT MON AUG 4 2008
IAC033-069-041415-
/O.CON.KDMX.SV.W.0490.000000T0000Z-080804T1415Z/
CERRO GORDO IA-FRANKLIN IA-
858 AM CDT MON AUG 4 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CDT
FOR NORTHERN FRANKLIN AND SOUTHERN CERRO GORDO COUNTIES...
AT 855 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR SHEFFIELD...OR 15 MILES SOUTH OF MASON CITY...MOVING
EAST AT 41 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
DOUGHERTY BY 910 AM CDT...
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 170 AND 187.
AT 947 AM...THE POST OFFICE IN THORNTON REPORTED HAIL TO NICKEL SIZE
AND POWER OUT IN TOWN.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4278 9303 4279 9349 4298 9350 4304 9350
4306 9303
TIME...MOT...LOC 1358Z 260DEG 36KT 4295 9319
$$
JUNGBLUTH000
WWUS53 KDMX 041412
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
910 AM CDT MON AUG 4 2008
IAC069-041420-
/O.CAN.KDMX.SV.W.0490.000000T0000Z-080804T1415Z/
FRANKLIN IA-
910 AM CDT MON AUG 4 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN FRANKLIN COUNTY IS
CANCELLED...
AT 908 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR
FRANKLIN COUNTY.
LAT...LON 4306 9303 4291 9304 4291 9334 4298 9350
4304 9350
TIME...MOT...LOC 1410Z 260DEG 36KT 4297 9303
$$
IAC033-041415-
/O.CON.KDMX.SV.W.0490.000000T0000Z-080804T1415Z/
CERRO GORDO IA-
910 AM CDT MON AUG 4 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CDT
FOR SOUTHERN CERRO GORDO COUNTY...
AT 908 AM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING ONE INCH HAIL...AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR DOUGHERTY...OR 15 MILES
SOUTHEAST OF MASON CITY...MOVING EAST AT 41 MPH.
ONE INCH HAIL WAS STRIPPING LEAVES FROM TREES...ONE MILE NORTH OF
DOUGHERTY AT 908 AM.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4306 9303 4291 9304 4291 9334 4298 9350
4304 9350
TIME...MOT...LOC 1410Z 260DEG 36KT 4297 9303
$$
JUNGBLUTH000
WWUS53 KDMX 041419
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
918 AM CDT MON AUG 4 2008
IAC033-041428-
/O.EXP.KDMX.SV.W.0490.000000T0000Z-080804T1415Z/
CERRO GORDO IA-
918 AM CDT MON AUG 4 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CERRO GORDO COUNTY
HAS EXPIRED...
AT 917 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.
HEAVY RAIN AND LIGHTNING WILL OCCUR SOUTH OF MASON CITY UNTIL 10
AM...BUT THE HAIL PRODUCING PORTION OF THE STORM HAS MOVED INTO
FLOYD COUNTY.
REPORT WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF
INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND ASKING
THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4306 9303 4291 9304 4291 9334 4298 9350
4304 9350
TIME...MOT...LOC 1412Z 260DEG 36KT 4297 9300
$$
JUNGBLUTHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 6:37 AM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, Aug 4, 6:37 AM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 637 AM CDT MON AUG 4 2008 ...UPDATED FOR AVIATION DISCUSSION... .DISCUSSION... THUNDERSTORMS PUSHING THROUGH SOUTHEASTERN IA ALONG WITH COLD FRONT THIS MORNING. FRONTAL BOUNDARY WILL STALL IN NORTHERN MO...MAINTAINING SLIGHT POPS IN THE FAR SOUTH TODAY AND TONIGHT AS SFC HIGH PRESSURE SETTLES IN ACROSS CENTRAL/NORTHERN IA. SHORTWAVE MOVING ACROSS THE STATE IN NORTHWESTERLY FLOW MAY KICK OFF PRECIP LATE WEDNESDAY...ESPECIALLY IN THE S/SW NEAR THE OLD FRONTAL ZONE. GFS AND NAM HAVE BEEN BULLISH ON QPFS IN THIS AREA WHICH SEEMS REASONABLE...WHILE ECMWF HAS BEEN KEEPING THE PRECIP JUST SOUTHWEST OVER KS/MO. BEHIND THIS SHORTWAVE AMPLIFIED LOW BECOMES MORE NORTH NORTHWESTERLY AND HIGH PRESSURE BUILDS ACROSS THE MIDWEST...PRODUCING SEVERAL QUIET AND UNSEASONABLY COOL DAYS/NIGHTS. WILL SEE LOWS IN THE 50S ACROSS SIGNIFICANT PORTIONS OF THE STATE FOR SEVERAL NIGHTS...WITH NO SIGN OF 90 DEGREES FOR A WHILE. MID LEVEL RIDGE BUILDING IN THE LEE OF THE ROCKIES EARLY THIS WEEKEND WILL FLATTEN THE FLOW BACK TO WEST NORTHWESTERLY...WITH LONG RANGE MODELS INDICATING PRECIP SPREADING ACROSS THE STATE SAT NIGHT/SUN NORTHEAST OF SFC LOW OVER NE/KS. WHILE THIS SEEMS REASONABLE...TIMING AND LOCATION OF THIS SYSTEM IS STILL UNCERTAIN AT THIS LONG RANGE SO HAVE BUMPED POPS UP TO JUST LOWER CHANCE CATEGORY ACROSS MOST OF THE SERVICE AREA. && .AVIATION...05/12Z FRONT WL REMAIN ACRS NORTHERN MISSOURI THROUGH TONIGHT WITH VFR CIGS PASSING ACRS MUCH OF IA. SFC WINDS WL BE LIGHT FROM THE NORTH ACRS THE STATE WITH SCT THUNDERSTORMS IN THE EAST THIS MORNING. THE STORMS ARE FORECAST TO DIMINISH BY MIDDAY WITH VFR CONDITIONS THROUGHOUT IA. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE && LEE/COGIL/REV
Hazardous weather outlook, Aug 4, 4:56 AM CDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 456 AM CDT MON AUG 4 2008 IAZ057>062-070>075-081>086-092>097-051100- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 456 AM CDT MON AUG 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA ALONG AND SOUTH OF AN AUDUBON TO DES MOINES AND GRINNELL LINE. .DAY ONE...TODAY AND TONIGHT HOT AND HUMID CONDITIONS WILL PERSIST INTO TODAY. A HEAT ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. THERE WILL BE AN INCREASING THREAT OF THUNDERSTORMS LATER THIS AFTERNOON INTO TONIGHT. SOME SEVERE STORMS ARE EXPECTED WITH THE MAIN THREAT FROM LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. ISOLATED HEAVY RAINFALL WILL ALSO BE POSSIBLE GIVEN THE AMPLE MOISTURE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY INTO TONIGHT. IAZ004>007-015>017-023>028-033>039-044>050-051100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA- 456 AM CDT MON AUG 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST FOR THIS MORNING. COVERAGE OF THUNDERSTORMS ARE EXPECTED TO INCREASE BY LATER THIS AFTERNOON ALONG WITH INCREASING INTENSITY. SEVERE STORMS ARE EXPECTED BY LATE AFTERNOON INTO THE OVERNIGHT WITH LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS THE PRIMARY THREAT. ISOLATED TORNADOES MAY ALSO OCCUR WITH INITIAL DEVELOPMENT LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS. GIVEN THE AMPLE MOISTURE IN PLACE ACROSS CENTRAL IOWA...ISOLATED HEAVY RAINFALL IS ALSO EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED TO END ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATER THIS AFTERNOON INTO TONIGHT. CC
In the hours before
Local storm report, Aug 4, 8:24 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
824 AM CDT MON AUG 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 AM HAIL 4 N HARDY 42.86N 94.05W
08/04/2008 E0.75 INCH HUMBOLDT IA LAW ENFORCEMENT
&&
BFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 7:21 AM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Palo Alto, Pocahontas | 39 min |
| Aug 4, 7:56 AM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Wright | 49 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.